TNF blockers tied to rare lupus-like reactions

  • Macaluso FS & al.
  • Scand J Gastroenterol
  • 6 Sep 2019

  • International Clinical Digest
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Patients treated with tumor necrosis factor (TNF) blockers for inflammatory bowel disease (IBD) can experience lupus-like reactions (LLRs), characterised by nonspecific and insidious clinical features.

Why this matters

  • Physicians should be alert to the possibility of TNF blocker-related LLR symptoms, which can be mistaken for those arising during the active phases of IBD and resolve after treatment is discontinued.

Study design

  • Researchers reviewed the health records of patients treated with TNF blockers for IBD at a tertiary referral centre (N=760; 55.3% men; person-years of follow-up, 2863.5).
  • Funding: None disclosed.

Key results

  • LLRs were reported in 2.1% (16) of patients (incidence rate, 5.6 per 1000 person-years).
  • LLRs were more likely in women (75.0% vs 44.1%; P=.02) and former smokers (18.8% vs 5.4%; P=.037).
  • LLRs all resolved after TNF-blocker discontinuation (mean, 8.1±4.2 weeks), even in patients treated with corticosteroids to control severe symptoms (n=10).

Limitations

  • The study was single-centre and retrospective.
  • LLR may have been either under- or over-diagnosed because of mild or nonspecific symptoms.

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit